Drug-induced hepatitis and the risk factors for liver injury in pulmonary tuberculosis patients

Gaude, G. S. and Chaudhury, A. and Hattiholi, J. (2015) Drug-induced hepatitis and the risk factors for liver injury in pulmonary tuberculosis patients J Family Med Prim Care, 4 (2). pp. 238-243.

[img] Text
1234.xps - Published Version
Restricted to Registered users only

Download (1257Kb)

Abstract

INTRODUCTION: Short-course chemotherapy containing rifampicin and isoniazid in combination has proved to be highly effective in the treatment of tuberculosis, but one of its adverse effects is hepatotoxicity. Various risk factors have been found to be associated with drug-induced liver injury (DILI) in general population. The study aimed to determine the prevalence of drug-induced hepatitis and the risk factors associated with the DILI among the patients of pulmonary tuberculosis in Indian patients. SETTING AND DESIGN: Prospective nested case control study. MATERIALS AND METHODS: Out of the cohort of 3900 tuberculosis patients who were initiated on anti-tubercular therapy, 150 patients who developed drug-induced liver injury due to short-course chemotherapy under RNTCP were included in the analysis. Thirty cases were being followed up in our hospital and other 120 were referred to us for the management of drug-induced hepatitis from the primary health centers. The diagnostic criteria's for DILI were made according to the American Thoracic Society criteria. Analyses of various risk factors were done for the development of DILI. RESULTS: The prevalence of DILI in the present study was 3.8%. It was observed that DILI patients were older and their serum albumin levels were lower, and they had multiple co-morbid conditions. Regular alcohol intake, more extensive disease associated with radiological and female gender were observed to be independent risk factors for the development of DILI. CONCLUSIONS: Of the various risk factors analyzed, advanced age, hypoalbuminemia, regular alcohol intake and advanced nature of the disease were independent risk factors for the development of DILI. The risk of development of hepatitis is increased in the presence of one or more of these risk factors.

Item Type: Article
Uncontrolled Keywords: Adverse drug reaction; Chemotherapy; Drug-induced hepatitis; Drug-induced liver injury; Hepatic failure; Tuberculosis
Subjects: Tuberculosis > Clinical
Institutions: National Task Force, Zonal Task Force & State Task Force of Medical Colleges
Depositing User: Mr SANJAY SINGH
Date Deposited: 15 Jul 2015 11:21
Last Modified: 15 Jul 2015 11:21
URI: http://tbresearch.ntiindia.org.in/id/eprint/2143

Actions (login required)

View Item View Item